Mississippi, 2020

Lightning Strike in Mississippi, July 2, 2020

July 2, 2020 · NWS LIX · 1 event in 1 county or zone

A fast moving Mesoscale Convective System raced south out of central Mississippi and spread damaging winds across southeastern Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A fast moving Mesoscale Convective System raced south out of central Mississippi and spread damaging winds across southeastern Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 2, 2:57 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 2, 2:57 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
357 PM CDT Thu Jul 2 2020

.DISCUSSION...
Convection is currently ongoing from a squall line that originated
further up in northern Mississippi. These storms have been pretty
marginal so far with gusts up to around 30kts recorded in areas
affected so far. This line of storms will continue to move south
to southwestward into the area. Additionally, a few pop up storms
have been bubbling up off on seabreezes south of I-10. Can't
completely rule out any severe wind potential due to large CAPE
values well into the 2000-3000 J/kg range and decent PW values
around 1.5 inch. The steady rain should help cool down the
oppressive heat that has been sticking around the last few days.
The squall line is currently pretty progressive and does not have
the same back building features as the storms did yesterday but
areas where storms train over for a while could pick up 1 to 2
inches of rain.
Moving into Friday, the trough currently over the
eastern coast will dig southward and kick up a weak front. This
front currently is looking to stall pretty much right over us
around I-12 and the coastal Mississippi line. This front along
with impulses moving in from the north will keep us in a
persistent wet pattern through around Tuesday. PW values are
forecasted around 2 inches throughout the rest of the week into
next week. While individual storms should not be dumping too much
rain at once, due to the persistence heavy rain may become an
issue in the long run for areas that get repeated rounds of
storms. -BL

&&

.AVIATION...
VFR to MVFR conditions will prevail for the forecast period.
Convection from the north along with typical seabreeze popup
storms may also reduce conditions if they pass directly over
terminals. Winds could briefly gust up due to storms or outflow
boundaries. Otherwise, VCSH or light showers will be more likely
going into tomorrow morning. -BL

&&

.MARINE...
The winds for the coastal waters will generally be westerly and
light. There are a few times where it reaches a little above 10kts
this week but not expecting anything to hit any type of criteria.
Showers and thunderstorms will be in the forecast for the 5 days
or so. -BL

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  91  74  89 /  40  70  40  70
BTR  76  92  74  90 /  20  70  40  60
ASD  75  92  74  91 /  30  70  40  70
MSY  78  91  76  89 /  30  70  50  70
GPT  76  90  76  88 /  40  70  40  70
PQL  74  93  74  90 /  50  70  50  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 2, 2:37 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
337 PM CDT Thu Jul 2 2020

LAZ035>037-040-048>050-058-060>064-069>072-MSZ068-069-080-022130-
Orleans-St. Charles-Livingston-Ascension-East Feliciana-Southern
Tangipahoa-Lower St. Bernard-St. Tammany-East Baton Rouge-West
Feliciana-Lower Plaquemines-Upper St. Bernard-St. Helena-Northern
Tangipahoa-St. John The Baptist-Upper Plaquemines-Upper
Jefferson-Wilkinson-Amite-Hancock-
337 PM CDT Thu Jul 2 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ST. BERNARD...
ORLEANS...NORTHEASTERN WEST FELICIANA...SOUTHERN ST. TAMMANY...
NORTHWESTERN JEFFERSON...NORTHEASTERN EAST BATON ROUGE...CENTRAL ST.
JOHN THE BAPTIST...NORTHEASTERN ASCENSION...NORTHWESTERN ST.
CHARLES...ST. HELENA...LIVINGSTON...EAST FELICIANA...TANGIPAHOA AND
NORTHWESTERN PLAQUEMINES PARISHES...EASTERN WILKINSON...AMITE AND
SOUTHWESTERN HANCOCK COUNTIES...

At 336 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Liberty to near Covington to 6 miles
southeast of Pearlington. Movement was southwest at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
New Orleans, Slidell, Hammond, Zachary, Denham Springs, Covington,
Jackson, Clinton, Liberty, Greensburg, Reserve, Amite, Metairie,
Laplace, Marrero, Chalmette, Avondale, Harvey, East New Orleans and
Timberlane.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3135 9055 3100 9059 3055 9017 3023 8942
      3016 8966 3015 8963 3000 8985 2994 8984
      2994 8977 2987 8970 2986 8962 2968 8971
      3000 9050 3074 9127 3100 9127 3133 9119
TIME...MOT...LOC 2036Z 028DEG 25KT 3113 9085 3051 9020 3021 8950

24/RR
Special weather statement, Jul 2, 3:45 PM CST, 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
445 PM CDT Thu Jul 2 2020

LAZ058-060-022215-
St. Charles-St. John The Baptist-
445 PM CDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT ST. JOHN THE BAPTIST AND
NORTHWESTERN ST. CHARLES PARISHES...

At 445 PM CDT, a strong thunderstorm was located near Reserve, moving
south at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Reserve, Laplace, Hahnville, Killona, Wallace, Paradis, Montz,
Edgard, Garyville, Taft and South Vacherie.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2988 9053 2989 9054 2990 9067 2996 9068
      2998 9066 3004 9069 3005 9066 3008 9067
      3010 9065 3021 9062 3021 9060 3019 9060
      3017 9057 3018 9047 3017 9043 2987 9043
TIME...MOT...LOC 2145Z 009DEG 16KT 3012 9054

24/RR
Special weather statement, Jul 2, 3:50 PM CST, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
450 PM CDT Thu Jul 2 2020

LAZ063-064-069-070-022215-
Lower Plaquemines-Upper St. Bernard-Lower St. Bernard-Upper
Plaquemines-
450 PM CDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ST. BERNARD AND NORTH
CENTRAL PLAQUEMINES PARISHES...

At 450 PM CDT, a strong thunderstorm was located near Violet, or 8
miles southeast of Chalmette, moving southeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Belle Chasse, Violet, Shell Beach, Poydras and Meraux.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2983 8996 2988 8993 2987 8991 2990 8993
      3000 8987 3000 8985 2994 8984 2993 8981
      2996 8972 2995 8971 2992 8975 2987 8968
      2987 8961 2992 8959 2992 8957 2968 8970
TIME...MOT...LOC 2150Z 294DEG 12KT 2989 8984

24/RR
Local storm report, Jul 2, 3:53 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
453 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     LACOMBE                 30.31N 89.93W
07/02/2020                   ST. TAMMANY        LA   FIRE DEPT/RESCUE

            TREE DOWNED BY THUNDERSTORM WINDS AT THE INTERSECTION OF
            LA HWY 434 AND TODD ROAD.

&&

MEFFERSO
Local storm report, Jul 2, 3:56 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
456 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     MARINE TSTM WIND 12 SSW MANDEVILLE       30.20N 90.12W
07/02/2020  M49 MPH          GMZ530             LA   MESONET

            WEATHERFLOW GAUGE AT MID LAKE MEASURED 49MPH WIND GUST.

&&

MEFFERSO
Special weather statement, Jul 2, 4:07 PM CST, 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
507 PM CDT Thu Jul 2 2020

LAZ059>061-063-022300-
St. Charles-Upper Lafourche-Upper Plaquemines-Upper Jefferson-
507 PM CDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT ST. CHARLES...NORTHEASTERN
LAFOURCHE...NORTHERN JEFFERSON AND WESTERN PLAQUEMINES PARISHES...

At 507 PM CDT, a strong thunderstorm was located over Luling, or near
Hahnville, moving southeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Avondale, Hahnville, Marrero, Metairie, Belle Chasse, Harahan,
Westwego, Jean Lafitte, Luling, River Ridge, Boutte, Ama, Destrehan,
Estelle, St. Rose, Paradis, Lafitte, Bayou Gauche, Waggaman and
Barataria.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2960 9046 2999 9044 3003 9028 2970 8993
      2970 8994 2968 8995
TIME...MOT...LOC 2207Z 335DEG 23KT 2992 9035

CAB

The radar

The Mobile radar (KMOB), 99 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harrison

When
July 2, 4:09 PM CST
Where
Harrison County, 3 mi WSW of Long Beach
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.333, -89.197

Smoke in a home due to a lightning strike in Pass Christian near Menge avenue and Fahrion Drive.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911866.